New! Sign up for our free email newsletter.
Science News
from research organizations

Dry mouth symptoms can be side effect of certain medications for older adults

Date:
October 27, 2017
Source:
American Geriatrics Society
Summary:
For older adults, dry mouth can be a common side effect of prescribed medications. However, there's much we don't understand about the connection between medications and dry mouth in older adults. Recently, researchers examined 52 related studies to learn more.
Share:
FULL STORY

For older adults, dry mouth can be a common side effect of prescribed medications. Having dry mouth means you don't have enough saliva, or spit, to keep your mouth wet. The condition can lead to problems chewing, eating, swallowing, and even talking. What's more, dry mouth puts you at higher risk for tooth decay and oral infections.

However, there's much we don't understand about the connection between medications and dry mouth in older adults. Recently, researchers examined 52 related studies to learn more. Their research was published in the Journal of the American Geriatrics Society.

The researchers reported that there are a number of medications that are linked to dry mouth. These include medications used to treat urinary incontinence, depression, insomnia, and anxiety, as well as diuretics used to treat high blood pressure. In fact, medications used to treat urinary incontinence were nearly six times more likely to cause dry mouth than a placebo. (A placebo is a "sugar pill" or "dummy" treatment that is given in research studies to compare effects of an actual treatment compared to no treatment at all).

The researchers suggested that healthcare providers should regularly monitor and review all medications to identify potential side effects and to adjust doses or change medications when necessary.


Story Source:

Materials provided by American Geriatrics Society. Note: Content may be edited for style and length.


Journal Reference:

  1. Edwin CK Tan, Duangjai Lexomboon, Gunilla Sandborgh-Englund, Ylva Haasum, Kristina Johnell. Medications That Cause Dry Mouth As an Adverse Effect in Older People: A Systematic Review and Metaanalysis. Journal of the American Geriatrics Society, 2017; DOI: 10.1111/jgs.15151

Cite This Page:

American Geriatrics Society. "Dry mouth symptoms can be side effect of certain medications for older adults." ScienceDaily. ScienceDaily, 27 October 2017. <www.sciencedaily.com/releases/2017/10/171027141545.htm>.
American Geriatrics Society. (2017, October 27). Dry mouth symptoms can be side effect of certain medications for older adults. ScienceDaily. Retrieved February 28, 2024 from www.sciencedaily.com/releases/2017/10/171027141545.htm
American Geriatrics Society. "Dry mouth symptoms can be side effect of certain medications for older adults." ScienceDaily. www.sciencedaily.com/releases/2017/10/171027141545.htm (accessed February 28, 2024).

Explore More
from ScienceDaily

RELATED STORIES